Tumor Lysis Syndrome

What is Tumor Lysis Syndrome?

Tumor Lysis Syndrome is a condition that tends to be precipitated after a cancer treatment. This condition is a group of symptoms and a complication from cancer treatment. Tumor lysis syndrome shouldn’t be taken lightly for it can provide grave effects. This is a medical emergency as this is life-threatening.


The incidence of this condition is not very clear today. But reported cases from all over the world suggests or provide evidence of tumor lysis syndrome is about 42% in occurrence to cancer treated patients. This condition does not choose a certain age group of people to affect. All age groups are affected from the condition. But it has been noted that advancing age or increasing age can precipitate the condition.

The condition can be diagnosed with laboratory examinations. Blood tests such as those that identify the levels of serum potassium, phosphate, calcium and uric acid levels shall help in the diagnosis of tumor lysis syndrome. If there is an increase in the potassium level, then it can cause for an alarm. The effects of increased potassium level, or hyperkalemia, are life-threatening. About an increase of 5mmol/dL from the normal level would indicate for hyperkalemia. Hyperphosphatemia or increased levels of serum phosphate is an indication of tumor lysis syndrome. Levels of BUN and creatinine should also be taken in order to assess if tumor lysis syndrome is an impending condition. Checking the patient’s urine pH is essential in order to identify for increase of uric acid in the body, this shall be identified or supported with excessive acidic urine. ECG is essential in order to watch out for changes in the cardiac status.

Symptoms

A person experiencing tumor lysis syndrome would experience the following symptoms:

  • Nausea and vomiting
  • Weakness or lethargy
  • Edema, generalized or peripheral edema
  • Congestive heart failure
  • Cardiac symptoms such as arrhythmias
  • Seizures
  • Shortness of breath
  • Muscle cramps or tetany
  • Laboratory tests would show for hyperkalemia or increased serum potassium levels. The patient shall manifest weakness and parethesia. As the condition goes uncontrolled, hypocalcemia develops causing for tetany. Uremia or urine in the blood also develops. The patient shall experience difficulty in concentrating, restlessness and irritability. Uric acid levels would also increase causing for arthritis and renal colic.
  • Complications include: life-threatening heart failure and metabolic acidosis.

Causes

The condition is believed to be a condition that is a result from cancer treatments such as radiotherapy and chemotherapy. Those patients who are treated for acute leukemia are quite at risk for the condition. As for those with related hematologic problems, this condition can place you in harm. It has been known that people who are sensitive to their treatments would also develop such syndrome. There are also rare cases wherein a patient who was under general anesthesia developed tumor lysis syndrome. Once a person is taking the following, they are prone to the development of tumor lysis syndrome:

  • Radiotherapy
  • Corticosteroids
  • Hormonal agents
  • Monoclonal antibodies

Treatment

The goal of treatment for tumor lysis syndrome lies to supportive care. This is done in order to avoid complications that are a great possibility of the condition. In order to avoid complications when a patient is under treatment for cancer, he or she should be closely monitored. Here are the following supportive cares for tumor lysis syndrome:

Frequent blood tests

This intervention helps in the assessment process. As this condition assist in the monitoring of patient’s serum levels, such as those significant in the patient’s health.

Frequent ECG tests

This is to monitor for abnormalities in the potassium levels. As hyperkalemia can provide a grave effect to the patient’s heart.

Dialysis

There are instances where the client is in need for cleansing his or her blood. This can be attained by hemodialysis, a procedure that involves ultra-filtration of the unhealthy contents in the blood.

Hydrate the client

This is aimed to supplement the client from increased water depletion. As this can also assist the client in expanding his or her fluid volume as well as intravascular volume.

Medications

These are the following medications provided for clients who are at risk for developing tumor lysis syndrome:

Allopurinol – This drug is of help in the avoidance of tumor lysis syndrome. As a person is at great risk for the development of increased uric acid levels, allopurinol can reduce that occurrence. Another form of medication for hyperuricemia is rasburicase. This new therapy can lower the uric acid levels in the blood. These are uricosurics, known agents that control serum uric acid levels.

Calcium supplements – These can be provided through medications or in diet modification. If a person has a decreased amount of calcium in the blood, this can result to muscle tetany, cramps, and seizures.

Kayexalate – This is administered in order to reduce the increased potassium levels. Along with that, foods rich in potassium are restricted.

Sodium bicarbonate – This is provided to clients in order to attain an alkaline serum. This is also good in stabilizing the pH levels of the blood.

Diuretics – Furosemide or mannitol is provided to clients to decrease uric acid levels in the system or renal tubules.

Electrolytes – The patient should be treated with electrolytes, to treat and restore one’s electrolyte balance.

As a patient is treated for cancer, it is important that he or she should be watched out carefully. This can be done by proper assessment and monitoring of the client. Frequent laboratory exams should be done in order to treat immediately cases of impending tumor lysis syndrome.

No responses yet

Leave a Reply

More Syndromes

Proteus Syndrome
Heterotaxy Syndrome
Carcinoid Syndrome
Tietze Syndrome